Texas, 2004Flash Flood in Texas, September 27, 2004
September 27, 2004 · NWS AMA · 1 event in 1 county or zone
Thunderstorms with very heavy rainfall remained over the southwest Texas panhandle from the late morning and into the early evening hours. This led to serious flooding in the town of Hereford where parts of Hereford were reported to be under water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- $90,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with very heavy rainfall remained over the southwest Texas panhandle from the late morning and into the early evening hours. This led to serious flooding in the town of Hereford where parts of Hereford were reported to be under water. The hardest hit area was the San Jose community which had damage to homes. Also...the cotton and corn crops were reported damaged by the flash flooding and some young wheat crops drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 27, 2:48 AM CST, 7 hours 9 minutes earlier.
Area forecast discussion, Sep 27, 2:48 AM CST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 AM CDT MON SEP 27 2004
.DISCUSSION...
UPPER LOW HAS NOW CLOSED OFF JUST SOUTHEAST OF EL PASO.
THIS LOW IS EXPECTED TO CONTINUE TO DRIFT EASTWARD OVER THE
NEXT COUPLE OF DAYS. MID LEVEL FLOW HAS STARTED TO GO MORE
SOUTHEASTERLY ACCORDING TO THE LOCAL PROFILERS. THIS SOUTHEAST
MID LEVEL FLOW SHOULD KEEP MOST OF THE PRECIPITATION ACROSS
THE SOUTHWEST TEXAS PANHANDLE TODAY. HOWEVER...WILL ALSO
KEEP POPS ACROSS THE REST OF THE CWA AS MORE SHOWERS AND
THUNDERSTORMS COULD DEVELOP IN THE MOIST UNSTABLE AIR MASS
LIKE YESTERDAY.
MID LEVEL FLOW BECOMES INCREASINGLY EASTERLY TONIGHT INTO
TUESDAY AND THAT SHOULD HELP TO KEEP THE BULK OF THE
PRECIPITATION TO OUR SOUTH. HOWEVER...WITH COLD FRONT
MOVING SOUTH ACROSS THE CWA LATE TONIGHT...CAN NOT RULE OUT
MORE PRECIPITATION WITH IT AS IT PLOWS THIS AIR MASS.
DID NOT CHANGE MUCH BEYOND THE FIRST PERIOD OF THE FORECAST
OTHER THAN TO START THE SLIGHT CHANCE POPS EARLIER ON THURSDAY
NIGHT. NEXT COLD FRONT SHOULD BE PRESSING INTO THE CWA FROM
THE NORTH BY THURSDAY EVENING...THEREFORE THINK THUNDERSTORMS
MAY BE TRIGGERED ALONG IT. STILL LEANING TOWARD THE STRONGER AND
MORE CUTOFF LOOK OF THE GFS MODEL FOR THE EXTENDED PERIODS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO 68 54 68 52 / 50 40 40 20
BEAVER 82 53 71 52 / 40 40 40 20
BOISE CITY 75 51 65 48 / 40 40 40 20
BORGER 72 56 71 53 / 40 40 40 20
BOYS RANCH 67 54 69 51 / 60 40 40 20
CANYON 69 53 68 51 / 60 40 40 20
CLARENDON 76 57 73 54 / 50 40 40 20
DALHART 69 52 68 49 / 40 40 40 20
GUYMON 79 54 68 52 / 40 40 40 20
HEREFORD 68 52 69 50 / 80 40 40 20
LIPSCOMB 81 54 72 54 / 40 40 40 20
PAMPA 76 55 72 52 / 40 40 40 20
SHAMROCK 78 58 75 54 / 40 40 40 20
WELLINGTON 78 59 76 55 / 50 40 40 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
03/14/15
Hazardous weather outlook, Sep 27, 5:00 AM CST, 4 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT MON SEP 27 2004
OKZ001>003-TXZ001>020-271800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT MON SEP 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
OKLAHOMA AND TEXAS PANHANDLES TODAY. IN SOME OF THESE STORMS...SMALL
HAIL AND BRIEF STRONG WINDS MAY OCCUR. IN THE WESTERN PORTION OF THE
PANHANDLES...HEAVY RAINFALL ASSOCIATED WITH PERSISTENT SLOW MOVING
STORMS COULD PRODUCE LOCAL FLOODING. ESPECIALLY AROUND DEAF SMITH AND
OLDHAM COUNTIES.
.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY
THROUGH WEDNESDAY AS MINOR UPPER LEVEL LOW PRESSURE DISTURBANCES
MOVE ACROSS THE REGION. HOWEVER...ANY STORMS THAT DO FORM ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
BROST
Flash Flood, Deaf Smith
- When
- September 27, 9:57 AM CST to 6:00 PM CST
- Where
- Deaf Smith County, Hereford
- Property damage
- $180,000
- Crop damage
- $90,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, September 27, 20041 death · 17 injured · F2 · 15 events
- Strong Wind in Georgia, September 27, 2004$758,000 · 54 events
- Flash Flooding and Heavy Rain in Georgia, September 27 to 28, 2004$4.0 million · 5 events
- Flash Flood and Flood in Texas, September 27 to 28, 2004$2.3 million · 3 events
- Flooding in Georgia, September 27 to 28, 2004$661,000 · 23 events
- Tornado in North Carolina, September 27, 2004$100,000 · F1 · 1 event
- Tornado in South Carolina, September 27, 2004$88,000 · F1 · 1 event
- High Wind in Georgia, September 27, 2004$195,000 · 50 kt wind · 8 events
- Tornado in North Carolina, September 27, 2004$50,000 · F1 · 1 event
- Flood in Georgia, September 27, 2004$150,000 · 1 event
- Tornado in South Carolina, September 27, 2004$30,000 · F1 · 1 event
- Tornado in South Carolina, September 27, 2004$25,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423978.